Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

What causes black stools ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
having black stools,tarry, i did eat licorous,it just started not having bowl movements i am a retired RN age 71,fem. no pain no distention stress present with family situation, and ankle adema sometimes muscle spasms for many years in legs veracositys present other wise active lately taking medications lipator ,zoloft, aricept, for memory memory could any of these contribute, had gastric by pass 10 yrs ago thank you for your advise
Posted Sat, 28 Apr 2012 in Peptic Ulcer
Answered by Dr. Rakhi Tayal 29 minutes later

Thanks for writing to us.

Black tarry stools specially with a history of internal bleeding in the upper intestines, may be due to ulcers or worm infestations or any cancerous lesion.

You need to have investigations like endoscopy to know the location of the pathology under the guidance of a gastroenterologist.

Bleeding peptic ulcers is the commonest cause which can be precipitated by anxiety and stress.

Try to remain relaxed and get an appointment with your gastroenterologist as soon as possible.

The medications you are currently under now, do not seem to cause this effect. You can continue with them as well.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor